Alabama, 2005

Tornado and Lightning Strike in Alabama, July 6, 2005

July 6, 2005 · NWS BMX · 2 events in 1 county or zone

National Weather Service meteorologists surveyed the damage west of Tallassee and determined the damage was the result of a tornado. The tornado touched down at approximately 217 PM CDT 2 miles southwest of Tallassee near County Road 8 and East Acres Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

National Weather Service meteorologists surveyed the damage west of Tallassee and determined the damage was the result of a tornado. The tornado touched down at approximately 217 PM CDT 2 miles southwest of Tallassee near County Road 8 and East Acres Road. The tornado tracked northward and ended at approximately 218 PM CDT 2.2 miles northwest of Tallassee near County Road 86. Several trees were snapped off or blown down along the path. At least three homes and one barn sustained minor damage. One out-building suffered roof damage. The tornado damage path was 1.1 miles long and 75 yards wide at its widest point. The same storm produced cloud to ground lightning that struck the water works building near Tallassee. Some of the computers were damaged. The tornado was spawned during Tropical Storm Cindy.Begin: 32 31.69/85 55.47 End: 32 32.76/85 55.98

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 6, 8:53 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 8:53 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED TOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CDT WED JUL 6 2005

.DISCUSSION...CINDY IS WEAKENING AS IT APPROACHES CENTRAL ALABAMA.
HOWEVER...HEAVY RAINFALL IS LIKELY ACROSS PARTS OF THE AREA...
AND ISOLATED TORNADOES ARE POSSIBLE TODAY SOUTHEAST OF A DEMOPOLIS
TO GADSDEN LINE.

AT 930 AM CDT...TROPICAL DEPRESSION CINDY WAS LOCATED ROUGHLY
50 MILES NNW OF MOBILE AND WAS MOVING NORTHEAST AROUND 15 MPH.
THE STORM WAS WEAKENING AS SUSTAINED WINDS WITH SUSTAINED WINDS
LESS THAN 35 MPH.

ACROSS THE FORECAST AREA...INCLUDING MUCH OF CENTRAL ALABAMA AT
930 AM CDT...THE HEAVIEST RAIN WAS OCCURRING SOUTH OF TUSCALOOSA...
MAINLY FROM SUMTER TO DALLAS COUNTIES AND POINTS SOUTH...CLOSER
TO THE CENTER OF CINDY...WHERE DOPPLER RADAR INDICATES THAT ONE TO
THREE INCHES OF RAINFALL HAS ALREADY OCCURRED.  ADDITIONAL LIGHTER
SHOWERS STRETCHED FROM TUSCALOOSA TO BIRMINGHAM TO ANNISTON.
SURFACE TEMPERATURES RANGED FROM THE UPPER 60S SOUTHWEST OF
TUSCALOOSA TO THE UPPER 70S SOUTHEAST OF INTERSTATE 85.

THE CURRENT WATCHES AND WARNINGS ARE IN EFFECT FOR THE FORECAST AREA:

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM CDT THURSDAY FOR SUMTER
TO BIBB AND SHELBY TO RANDOLPH COUNTY AND POINTS SOUTH.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 7 AM CDT THURSDAY FOR THE
SAME AREAS INDICATED IN THE FLASH FLOOD WATCH...EXCEPT FOR SHELBY...
TALLADEGA...CLAY...AND RANDOLPH COUNTIES.

TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT FOR MARENGO TO MONTGOMERY
TO BARBOUR COUNTY AND POINTS SOUTH.  THIS WATCH IS NOT EXPECTED TO
BE REPLACED AT THIS TIME.

FOR THE REST OF TODAY...CINDY IS FORECAST TO WEAKEN AS IT MOVES
NORTHEAST...REACHING AREAS BETWEEN DEMOPOLIS AND SELMA AROUND
2 OR 3 PM CDT THIS AFTERNOON...AREAS SOUTHEAST OF BIRMINGHAM NEAR
TALLADEGA AROUND 10 PM CDT...THEN EXIT CHEROKEE OR CLEBURNE COUNTIES
AFTER MIDNIGHT CDT.

AS FOR HEAVY RAINFALL...AREAS DIRECTLY IN THE PATH OF CINDY WILL
HAVE THE BEST POTENTIAL FOR HEAVY RAINFALL.  GENERALLY TWO TO FOUR
INCHES ARE POSSIBLE WEST OF INTERSTATE 65 AND SOUTH OF HIGHWAY 78.
UP TO SIX INCHES ARE POSSIBLE ALONG HIGHWAY 80 WEST OF MONTGOMERY.
THE HEAVIEST RAIN WILL OCCUR LATE THIS MORNING INTO MID AFTERNOON.
THE SYSTEM SHOULD WEAKEN CONSIDERABLY BY LATE AFTERNOON...AND HEAVY
RAINFALL THREAT WILL DIMINISH AS WELL.  FLASH FLOODING IS POSSIBLE...
MAINLY BEFORE 4 PM CDT...AREAS SOUTH OF TUSCALOOSA.

AS FOR WIND...WOULD NOT BE SURPRISED IF SOME AREAS SOUTH OF
INTERSTATE 20 EXPERIENCE SUSTAINED WINDS OF AROUND 15 MPH AND
GUSTS UP TO 30 MPH.  HOWEVER...THESE WINDS SHOULD NOT BE
SIGNIFICANT ENOUGH TO CAUSE ANY DAMAGE.  CURRENT LAKE WIND
ADVISORY HANDLES THIS WELL.

AS FOR TORNADOES...AREAS SOUTHEAST OF A DEMOPOLIS TO GADSDEN
LINE WILL HAVE A CHANCE FOR ISOLATED TORNADOES THIS AFTERNOON.
SUFFICIENT LOW LEVELS WIND AND INSTABILITY WILL ALLOW FOR
THIS POTENTIAL.  AREAS SOUTH OF A DEMOPOLIS TO AUBURN LINE WILL
HAVE THE BEST POTENTIAL...ESPECIALLY IF SOME CLEARING OCCURS.
WILL KEEP MONITORING FOR THIS POTENTIAL.

&&

.UPDATE...PLAN ON MAKING ADJUSTMENTS TO ALL WEATHER ELEMENTS.
BUT...NO MAJOR CHANGES TO THE CURRENT FORECASTS AND PRODUCTS
ARE PLANNED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
7 AM CDT THURSDAY FROM SUMTER TO BIBB AND SHELBY TO RANDOLPH COUNTY
AND POINTS SOUTH.  LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM CDT FOR
SUMTER TO BIBB AND CHILTON TO CHAMBERS COUNTIES AND POINTS SOUTH.

&&

MBS/91
Hazardous weather outlook, Jul 5, 4:44 PM CST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 5 2005

ALZ011>015-017>050-062244-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM.  NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME
STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE
MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN
MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND
LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5
INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN
BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE
SOUTHERN HALF OF THE CWA.

AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO
DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT
OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK...
INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS.

LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE
WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE
LATEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER
THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 lightning. Local standard time, as filed.

Tornado, Elmore

When
July 6, 1:17 PM CST to 1:18 PM CST
Where
Elmore County, 1 mi SSW of Tallassee
Rating
F0
Path length
1.3 mi
Path width
75 yd
Property damage
$38,000
Reported by
NWS STORM SURVEY
Coordinates
32.517, -85.900

Lightning, Elmore

When
July 6, 1:18 PM CST
Where
Elmore County, Tallassee
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466455, 5466456.